Why is antidepressant withdrawal so extreme

Question to the brain

Prof. Dr. med. Gerhard Gründer, Deputy Director of the Clinic for Psychiatry, Psychotherapy and Psychosomatics at the RWTH Aachen University Clinic and Head of the Molecular and Clinical Psychopharmacology Working Group there:

First of all, it is important to note that the term "withdrawal symptoms" is the wrong word. Antidepressants are not addicting like alcohol, opiates or cocaine. With these drugs there is also a psychological need to take the drug over and over again - this is not the case with antidepressants. In addition, stigmatization arises when one speaks of withdrawal symptoms and thus antidepressants and other psychotropic drugs move into the vicinity of intoxicating drugs. The terms withdrawal symptoms and withdrawal symptoms are more appropriate.

How this phenomenon occurs can be described well using SSRI antidepressants. SSRI stands for selective serotonin reuptake inhibitor. These drugs block the serotonin transporter. As a result, a nerve cell that has released the messenger substance serotonin cannot take it up again. Because of this, the serotonin concentration increases in the synaptic gap, i.e. between two nerve cells. As a result of this increased supply of serotonin, receptors are downregulated, i.e. their number and their sensitivity to the messenger substance decrease. These changes at the receptor level and the downstream processes in the nerve cell explain the antidepressant effect of the drug.

If you stop taking the drug, the serotonin transporter is no longer blocked. Now the serotonin can be taken up again increasingly in the releasing nerve cell. As a result, the serotonin concentration drops again relatively suddenly. The receptors do not change immediately because these processes take days to weeks.

So there is an imbalance and that leads to the symptoms. Sleep disorders arise, for example, because serotonin, in conjunction with other messenger substances, regulates sleep. Serotonin also has an effect on the gastrointestinal tract because there are many serotonin receptors in the intestinal mucosa. If you suddenly stop taking the antidepressant and thus take away the messenger substance, this can lead to diarrhea or constipation.

The mechanism for the withdrawal phenomena is also likely to be similar for the aforementioned Cymbalta, even if this is not a classic SSRI drug. The active ingredient belongs to the SSNRI antidepressants. That means: It not only inhibits the reuptake of serotonin, but also that of norepinephrine. But it is very difficult to say: this withdrawal symptom is due to norepinephrine and that symptom is due to serotonin.

Withdrawal symptoms are a purely physiological phenomenon that has nothing to do with addiction or “withdrawal”. These symptoms can also be prevented or at least reduced, namely by the so-called tapering: You reduce the dose of the drug over a certain period of time: at the beginning a little faster, at the end a little slower. If you have a tablet or capsule that cannot be broken up, you can also increase the interval between two ingestions: For example, no longer one dose every day, but only every second one. However, longer distances no longer make sense. You should discuss tapering off with your doctor.

In general, I appeal that patients should contact their doctor at any time with such questions and that the doctor must then take these concerns seriously.

Recorded by Franziska Badenschier